In a nutshell
This study examined a possible link between suicidality and depression and the use of 5-alpha reductase inhibitors (5ARIs) for benign prostatic hyperplasia (BPH). Researchers reported no link between suicide risk and 5ARI use. However, the risk of self-harm and depression was significantly increased among men using a 5ARI compared to men from the general population.
Drugs that are commonly prescribed for treating urinary symptoms in BPH include 5ARIs such as dutasteride (Avodart) and finasteride (Propecia). 5ARIs work by affecting levels of male hormones in the prostate. This is believed to reduce the size of the prostate and increase the flow of urine. In some men, the change in male hormones can cause unwanted side effects. There have been some reports suggesting that self-harm and suicide may be associated with 5ARI use. More studies are needed to examine the potential risks of suicidality and depression from 5ARI medications.
Methods & findings
The risk of self-harm, suicidality, and depression was assessed in 93,197 men with BPH treated with dutasteride or finasteride. All men were aged 66 years or older. Patients were matched with men from the general population without BPH. The match was based on a large number of factors such as age, medical history, and medication use. Patients were followed for the duration of treatment (average 12 months) and for 12 months after treatment.
The risk of suicide was very low in both groups of men (0.04%). Men treated with a 5ARI were not at a significantly increased risk of suicide.
The risk of depression was nearly doubled among men using a 5ARI during the first 18 months of use. Depression risk remained elevated during the follow-up period. The risk of depression in the follow-up period was 22% higher compared to the control group.
The risk of self-harm was 88% higher during the first 18 months of 5ARI use. Self-harm risk was not significantly higher after the initial 18 months. Among the men that self-harmed, 6.9% (9 out of 130) from the control group and 5.9% (10 out of 169) from the patient group died of suicide during follow-up.
The bottom line
This study concluded that while there was no link between suicide and 5ARI use, the risk of self-harm and depression was significantly increased among men using a 5ARI. Researchers advised that discontinuation of the medication in these circumstances may be appropriate.
Published By :
JAMA Internal Medicine
Mar 20, 2017
If you sign up for Medivizor, you'll receive PERSONALIZED updates that are JUST FOR YOU. Want to give it a try?